North Dakota, 2019

Winter Storm in North Dakota, December 8 to 9, 2019

December 8 to 9, 2019 · NWS FGF · 7 events in 7 counties and zones

Snow spread into eastern North Dakota and the northwest quarter of Minnesota during the late afternoon and early evening of December 8th and continued into the morning of December 9th. Late in the afternoon of the 8th, temperatures ranged from zero at Devils Lake, to 12 degrees at Grand Forks and Fargo, to 22 degrees at Park Rapids.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Snow spread into eastern North Dakota and the northwest quarter of Minnesota during the late afternoon and early evening of December 8th and continued into the morning of December 9th. Late in the afternoon of the 8th, temperatures ranged from zero at Devils Lake, to 12 degrees at Grand Forks and Fargo, to 22 degrees at Park Rapids. By mid morning of December 9th, temperatures had dropped to -13 degrees at Devils Lake, -5 degrees at Fargo, and 4 degrees at Park Rapids. East central North Dakota into adjacent areas of northwest Minnesota picked up 6 to 10 inches of snow. A little further south, or along the Interstate 94 corridor in North Dakota and the highway 10 corridor in northwest Minnesota, picked up a little mixed precipitation, 4 to 6 inches of snow, and had wind gusts to 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 8, 12:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 8, 12:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1253 PM CST Sun Dec 8 2019

.UPDATE...
Issued at 1250 PM CST Sun Dec 8 2019

Patchy blowing snow across much of eastern ND and the RRV, but
only slight restrictions to visibility. Temperatures starting to
drop as cold advection from the north increases. Heavier snow
stillon track for this evening and overnight... mainly south of
the Highway 200 corridor.

UPDATE Issued at 946 AM CST Sun Dec 8 2019

Still some flurries in the far southern valley through the late
forenoon. Else patchy blowing snow during the day today. Heavier
snow still on track for this evening and overnight.

UPDATE Issued at 639 AM CST Sun Dec 8 2019

Made some minor tweaks to the timing of the freezing drizzle
moving south across our area, as well as flurries. Accumulations
will hold off until late afternoon/tonight. Increased winds a bit,
with blowing snow mention for this morning. Will also re-issue WSW
product to better fit graphical messaging as far as snow totals
goes.

&&

.SHORT TERM...(Today through Monday)
Issued at 400 AM CST Sun Dec 8 2019

Freezing drizzle this morning and snow tonight will be the main
issues for the period.

Cold front on its way down across the forecast area at the current
time, bringing clouds, strong northerly winds, and spits of very
light precip. There has been a continued area of light freezing
drizzle and a few flurries/snow grains pushing south just behind
the front. Think that this area will continue to move south
through the rest of the early morning. At this point impacts seem
minimal, so will handle by re-issuing an SPS and a graphicast.

The mid-level baroclinic zone in our southern counties intensifies
as we head into this afternoon and tonight, just as the main upper
trough axis moves into the Dakotas. There is a good amount of
synoptic lift along with some good 700mb frontogenesis, indicating
the potential for banding mainly south of the Highway 200
corridor. Some of the operational runs go bananas with QPF,
putting out enough for 8 or more inches of snow along the I-94
corridor. Some high resolution runs are similar, but others not as
much. Think there is the potential for 6-8 inches in a narrow band
somewhere across our south, but not sure exactly location at this
point. In addition, breezy north winds will bring some blowing
snow potential, at least where snow is falling. Have a winter
weather advisory for much of the southern half of the CWA,
starting at 21Z in the west and 03Z in the east.

Monday, the upper trough axis moves past us, and think that most
of our precip will be done during the 12-15Z time frame. Winds
will also decrease during the day Monday, becoming light and from
the west as a weak surface low develops ahead of the reinforcing
surge of Arctic air comes down later. Not that Monday will be warm
by any means, just not with highs below zero yet like we will see
later in the week.

.LONG TERM...(Monday night through Saturday)
Issued at 400 AM CST Sun Dec 8 2019

Main story for the long term period will be the season's first
arctic air intrusion bringing frigid air and wind chill
temperatures region-wide Monday night through Thursday morning.

Arctic air mass plunges into the region as upper polar low meanders
south over the Hudson Bay. Several shortwaves within the low's flow
will reinforce the arctic air mass into the region starting Monday
night lasting through Wednesday. With these shortwave troughs,
reinforcing arctic cold fronts will keep winds elevated while
maintaining temperatures near and below zero. One of these cold
fronts early Tuesday will allow winds to gust in excess of 20 mph,
causing patchy blowing snow especially for those who should see
Sunday night/Monday's fresh snow in the southern Valley. Coldest
conditions are expected Tuesday and Wednesday with temperatures
likely remaining below zero starting Monday night lasting through
Thursday morning. Wind chills in the 20s to 30s below zero continue
to be forecast during this time, something more reminiscent of
January or February. With this type of forecast, an extended length
of wind chill headlines may be needed. It is not until Thursday will
arctic temperatures gradually loosen their grip on the area as the
responsible upper low pushes east and warmer air slowly advects into
the region.

Northwesterly flow aloft turns more zonal with embedded clippers
passing over the region late next week. This will bring periodic
chances for snow, although likely more on the lighter side given the
lack of QPF signals in ensemble guidance likely owing to the lack of
moisture availability behind the exiting arctic airmass. However,
even light snow events occurring at the right time (i.e, rush hour)
could bring some level of transportation impacts at times towards
the end of the work week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CST Sun Dec 8 2019

Mainly MVFR cigs across the area... with patchy IFR cigs mainly
along and southeast of a line from BWP through BJI. Else, brisk
north winds from 15 to 20kts are producing patchy blowing snow
across much of eastern ND and the Red River Valley corridor. Winds
will persist into the evening, but tapper off a bit during the
overnight. Meanwhile, expect steadily increasing MVFR clouds from
the west after 21z... and across the FA through 00z... with light
snow developing and overspreading the area from 22z through 04z.
IFR cigs and vsbys in moderate to heavy snow are likely along and
south of the Highway 200 corridor during the late evening through
overnight periods. Snow will taper off across the western airports
after 06Z, but may be hanging around at KFAR through 12z and KBJI
through 15z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Monday for NDZ030-039-053.

     Winter Weather Advisory until 6 AM CST Monday for NDZ014-024-028-
     029-038-049-052.

MN...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Monday for MNZ002-003-022>024-027>032-040.

&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...CJ
AVIATION...Gust
Hazardous weather outlook, Dec 8, 2:33 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
233 PM CST Sun Dec 8 2019

MNZ004>009-013-NDZ006>008-015-016-026-027-054-092045-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh County-Nelson-Grand Forks-Western Walsh County-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of northeast North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Some light snow will move in later this afternoon or evening,
spreading southeastward into tonight. Snow amounts will range
from a dusting up to 3 inches near the Highway 2 corridor.
Increasing north winds will also bring blowing snow tonight, with
travel impacts possible into the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not reach
above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-014>017-022-023-NDZ014-024-028>030-092045-
West Polk-Norman-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Benson-Eddy-Griggs-
Steele-Traill-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of eastern central
North Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow will begin to move into east central North Dakota late this
afternoon and spread south and eastward overnight. Snow amounts
will be mainly in the 3 to 6 inch range, although there could be a
narrow band of greater than 6 inches in some isolated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not
reach above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-092045-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of southeast North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy snow will begin to move into southeast North
Dakota late this afternoon and spread south and eastward
overnight. Snow amounts will be mainly in the 5 to 7 inch range,
although there could be a narrow band of greater than 7 inches in
some isolated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not
reach above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Gust

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Barnes

When
December 8, 3:00 PM CST to December 9, 6:00 AM CST
Where
Barnes forecast zone
Reported by
COOP Observer
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
December 8, 3:00 PM CST to December 9, 6:00 AM CST
Where
Ransom forecast zone
Reported by
COOP Observer
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
December 8, 3:00 PM CST to December 9, 6:00 AM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Traill forecast zone
Reported by
COOP Observer
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Grand Forks forecast zone
Reported by
COOP Observer
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861801, 861802, 861803, 861805, 861806, 861807, 861804.